Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


viramune / combo failure
Feb 12, 2005

Hello- Ive been undetec ( instantly)for 3 yrs.( since pcp & >750,000 ) combovir always , started w/ sustiva , 8 months,viread untill last summer -till the triple nuke concerns , they switched me to viramune, 9 months later I'm = VL 21,000-ironic since ive had greater 'complicance/dosing ( `1 a month)than 2-3 missed on prevous reguimes, even more w/ stativa my main question , should i keep taking something thats not working, seams like doing so violates the 'triple therory' - somethings obviously not working- i'm expecting 3-4 weeks for geno test results & at least another 2-3 to get new perscriptions going.... was very dissapointed cause i seamed healthy enough for a 'drug holiday' ( t cells ~ 800 & virtually everything else 'in range' )that so many of my friends endure just fine.... thank-

Response from Dr. Sherer

You are asking a reasonable question: Should you stay on a regimen that is failing, as evidenced by the viral load of 21,000, while you and your doctor obtain the genotype resistance test in order to inform the choice of the next regimen?

First, I agree with your doctor that the choice of the next regimen should be made with the best possible information in hand, including a resistance test while you are taking the current regimen. For that reason, I would not support your starting a third regimen now without that information based on your doctor's best guess of a likely successful regimen.

The other alternative would be to simply stop your drugs after your doctor has obtained the needed resistance test, which must be done with your viral load over 1,000 copies/ml at a time when you are still taking the medications. Some physicians choose this option, but others do what you doctor is recommending, i.e. leave patients on a failing regimen for a short period of time, until all of the needed information is available to make an informed decision about the next regimen. There is a risk of further resistance developing during these weeks when you are taking this regimen in the presence of ongoing viremia, so your concern is justified.

As both options are acceptable, I would suggest that you discuss your concerns with your doctor.

What you have called 'ironic' may not be so: Resistance develops gradually over a period of months with the 'nucs' (also called NRTIs) like AZT, and with the new nucleotide tenofovir (also called Viread). The failure of your current regimen may be related to the emergence of resistance mutations while you were on the 3 NRTI regimen, and only is emerging now when you are on the NVP (also called Viramune)-based regimen, in spite of your improved adherence.

Finally, there are new recommendations regarding stopping regimens containing NVP in the HHS Guidelines that you should be aware of due to the long half life of NVP in the blood. If you and your doctor do choose to stop the regimen, it is recommended that you start a Protease Inhibitor for 1-2 weeks at the same time you stop the NVP, and then after those 1-2 weeks stop the PI and NRTI all at the same time, in order to avoid exposing the NVP as a single drug to ongoing viremia.

With all of these concerns, I urge you to talk to you doctor and make your choices together.


Previous
How long can i stay out of meds
Next
Immune restoration and Staying Undetectable

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement